Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 70, NWS Jackson, MS

June 21, 2017Forrest County, Lamar County, Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 21, 2017, 4:56 AM CDT for Forrest County, Lamar County, Marion County, Mississippi. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2017, 4:56 AM CDT (09:56 UTC)
Expired
Jun 21, 2017, 8:00 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Forrest County, MS, Lamar County, MS, Marion County, MS

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:00 AM CDTHEAVY RAIN 3.414 Ese Purvis, MSSTORM TOTAL MEASURED THUS FAR IN BROOKLYN IN ASSOCIATION WITH TROPICAL STORM CINDY.
Jun 21, 7:00 AM CDTHEAVY RAIN 2.51 W Hattiesburg, MS24 HOUR RAINFALL TOTAL AT COCORAHS STATION MS-FR-4.
Jun 21, 7:00 AM CDTHEAVY RAIN 2.651 Ne West Hattiesburg, MS24 HOUR RAINFALL TOTAL AT COCORAHS SITE MS-LM-9.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WGUS54 KJAN 210956
FFWJAN
MSC035-073-091-211300-
/O.NEW.KJAN.FF.W.0070.170621T0956Z-170621T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
456 AM CDT WED JUN 21 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Marion County in south central Mississippi...
  Forrest County in southeastern Mississippi...
  Lamar County in southeastern Mississippi...

* Until 800 AM CDT

* At 455 AM CDT, Doppler radar indicated pockiets of very heavy rain 
  across the warned area. Up to three inches of rain have already 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hattiesburg, Petal, Columbia, Sandy Hook, West Hattiesburg, Purvis,
  Lumberton, Sumrall, Rawls Springs, Goss, Brooklyn, Maxie, Bunker
  Hill, Pickwick, Rock Hill, Mclaurin, Pinebur, Sunrise, Macedonia
  and Improve.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area over the next several hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3101 8935 3101 8942 3098 8943 3098 8947
      3101 8950 3100 8983 3107 8984 3108 8990
      3139 8991 3139 8982 3143 8982 3144 8980
      3143 8915 3091 8914 3091 8934

$$

BYB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 4:42 AM CDT, 14 minutes earlier.

Area forecast discussion, Jun 21, 4:42 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
442 AM CDT Wed Jun 21 2017

.DISCUSSION...

Through Thursday night:

Tropical Storm Cindy continues to spin south of the LA coast this
morning with the forecast track changing little from the previous
update. Even though the overall system continues to have quite a
subtropical look to it (with a good bit of the rain and
associated thunderstorms displaced well to the north and east of
the center) the low level circulation has gotten better defined
overnight.

Through the night a large rain shield with perhaps a stray rumble
of thunder or two has migrated north from the Pine Belt toward
central MS. Rain has been locally heavy and totals near the
Highway 98 corridor already range from 2 to 3 inches. Rainfall
rates have been too low thus far to prompt flash flood warnings,
but it may not take long before those are necessary. Latest model
consensus suggests the solid rain shield with heavy rain potential
will build north through mainly the eastern half of the region
through today in tandem with strongest moisture advection and
additional lifting aid from the right entrance region of an upper
level jet streak. Interesting that some model solutions have a
tough time through today generating much precip getting to the
ground over many western zones of the forecast area. This is
certainly plausible due to at least weak low level divergence in
wind fields as flow nearer the coast peels back toward the low
center in the Gulf. All the above taken into account went into the
decision to expand the going flash flood watch for far southern
zones through tomorrow up through portions of south central and
eastern Mississippi (excluding the Jackson Metro area). Some
adjustment of this watch could certainly be needed but the current
layout right now is the best thinking for area flooding rain
potential through tomorrow.

Another aspect of the forecast to watch for today into tonight
will be the slow creep of surface based instability north into the
region on the tail of the widespread rain shield shifting to the
north. Low to mid layer wind shear supportive of tornado
generation will be building into the region at this time as well
although instability in our area this afternoon through tonight
will likely be too low to expect more than a marginal risk of this
activity. Of course the flooding and tornado risks will be
highlighted in the HWO/graphics. We will also be monitoring the
strength of east to southeast surface winds as the day progresses.
Current thinking is that these winds in our region will largely
remain below advisory strength (and certainly below tropical storm
strength).

On Thursday our region will likely be in between widespread heavy
rain areas to our west and southwest (associated with the
landfalling center of Cindy) and to our east over AL. In between
we should see some breaks in cloud cover with heating well up into
the 80s in many locations contributing to troubling instability
(surface based CAPE near or better than 2000 j/kg) considering at
least modest low to mid layer shear that is anticipated. The
Storm Prediction Center has highlighted our western and central
zones with a slight risk of severe storms due to the expectation
of at least isolated storms achieving temporary supercell
characteristics and having the ability to perhaps produce a
tornado or two. This risk will be somewhat lesser over eastern
portions of the area, but will still exist there. In addition,
bands of showers and thunderstorms could still be capable of
tremendous rainfall rates in some locations so a background
flooding threat will persist.

Thursday night a good deal of the afternoon showers and storms
will probably diminish over central and eastern zones. However,
the expected movement of Cindy north (just to or west) will
eventually bring a more consolidated band of locally heavy rains
and embedded thunderstorms to portions of the MS Delta before the
night is over. This may enhance flooding potential there and could
definitely require the flash flood watch to get shifted up in the
that neck of the woods as well before the day is out. /BB/

Friday through Tuesday:

Models and their ensembles were showing an active period with
Cindy and its residing moisture in its wake. As progged by NHC,
Tropical Depression Cindy will be tracking across our northwest
delta region on Friday. Models shows that we will have some good
low level shear of around 35 knots, surface base cape around
2500-3000 j/kg. This combined with daytime heating will bring a
risk of some severe weather esp in our northeast counties during
Friday into Friday night period per SPC day 3 outlook. There will
also be the risk of some heavy rainfall from Tropical Depression
Cindy with pwats over 2.5 inches. The primary risks will be
damaging winds and some tornadoes. The tropical system will exit
the region by early Saturday as it gets caught up in mid latitude
westerly flow. Meanwhile a broad latitude upper trough will bring
a front into the region over the weekend. Pwats ahead of the front
will continue to be 2 plus inches which spells the continued risk
of some locally heavy rainfall. As we go into early next week the
cold front will slide across the region by early Monday. It will
leave some dryer air in its wake which sometimes happens in the
wake of a tropical system. Dryer air will push across the region
on Monday night into Tuesday with lower 60s dewpoints. This will
cause nightly lows to dip into the lower to middle 60s for early
next week. Daily highs will be in the 80s./17/

&&

.AVIATION...
06Z TAF discussion:

Tropical Storm Cindy south of the LA coast and drifting
northwestward will bring sites increasing rain chances through the
TAF period (especially over PIB/HBG/MEI/NMM where rain is already
occurring or will begin shortly). Rain showers will get hard
enough to occasionally reduce vis, especially this afternoon into
this evening, over most sites other than GLH/GWO, and with the
exception of the latter sites ceilings will oscillate between IFR
and MVFR most of the period starting later this morning. Otherwise
anticipate occasionally gusty generally east winds through the
period with gusts up to 30 mph at times getting more likely by
later this afternoon into this evening. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       79  73  86  75 /  87  76  71  51
Meridian      78  73  83  75 / 100  95  78  56
Vicksburg     80  73  86  76 /  52  58  71  60
Hattiesburg   79  74  85  75 / 100  99  78  61
Natchez       81  74  85  76 /  69  76  72  59
Greenville    82  73  85  75 /  59  40  73  73
Greenwood     80  73  85  76 /  92  61  68  59

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Thursday evening for MSZ031-038-039-
     045-046-050>052-055>058-060>066-072>074.

LA...Flash Flood Watch through Thursday evening for LAZ024-026.

AR...None.

&&

BB/17
Hazardous weather outlook, Jun 20, 4:17 PM CDT, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
417 PM CDT Tue Jun 20 2017

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>042-047-
212130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Warren-
417 PM CDT Tue Jun 20 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight through Wednesday night

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Monday

As the remnants of the Tropical Storm Cindy move to the west and
eventually to the Northeast of the area, a few strong to severe
thunderstorms are possible for the entire outlook area on
Thursday. There will also be the potential for flash flooding on
Thursday, and this risk will continue into the weekend.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.

LAZ024-026-MSZ043>046-048>060-212130-
Catahoula-Concordia-Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-
417 PM CDT Tue Jun 20 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight through Wednesday night

FLOODING
THREAT...Limited
TIMING...Wednesday and Wednesday Night

Flash flooding is possible across the area with storm total
accumulations of 1 to 2 inches with locally higher amounts.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Monday

As the remnants of the Tropical Storm Cindy move to the west and
eventually to the Northeast of the area, a few strong to severe
thunderstorms are possible for the entire outlook area on
Thursday. There will also be the potential for flash flooding on
Thursday, and this risk will continue into the weekend.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.

MSZ061>066-072-212130-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-
417 PM CDT Tue Jun 20 2017

This hazardous weather outlook is for portions of and south
central Mississippi.

.DAY ONE...Tonight through Wednesday night

FLOODING
THREAT...Elevated
TIMING...Wednesday and Wednesday Night

Flash flooding is expected with storm total accumulations of 2 to
4 inches with locally higher amounts.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Monday

As the remnants of the Tropical Storm Cindy move to the west and
eventually to the Northeast of the area, a few strong to severe
thunderstorms are possible for the entire outlook area on
Thursday. There will also be the potential for flash flooding on
Thursday, and this risk will continue into the weekend.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.

MSZ073-074-212130-
Lamar-Forrest-
417 PM CDT Tue Jun 20 2017

This hazardous weather outlook is for portions of southeast
Mississippi.

.DAY ONE...Tonight through Wednesday night

FLOODING
THREAT...Significant
TIMING...Wednesday and Wednesday Night

Significant flash flooding is possible with storm total
accumulations of 4 to 6 inches with locally higher amounts.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Monday

As the remnants of the Tropical Storm Cindy move to the west and
eventually to the Northeast of the area, a few strong to severe
thunderstorms are possible for the entire outlook area on
Thursday. There will also be the potential for flash flooding on
Thursday, and this risk will continue into the weekend.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.

15

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:02 AM CDTRiver Flood WarningJANForrest52 hr
Jun 21, 9:39 AM CDTRiver Flood WarningJANClarke5 days
Jun 21, 10:46 AM CDTRiver Flood WarningJANNeshoba6 days
Jun 21, 10:46 AM CDTRiver Flood WarningJANLeake5 days
Jun 21, 11:31 AM CDTFlash Flood WarningJANLamar, Marion3 hr
Jun 21, 3:48 PM CDTFlash Flood WarningJANForrest, Lamar, Marion3 hr
Jun 21, 4:36 PM CDTSpecial Weather StatementJANForrest, Lamar, Marion39 min
Jun 21, 5:15 PM CDTSpecial Weather StatementJANCovington, Jefferson Davis, Lawrence60 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.